Alert archive / Wisconsin / Winter Storm Warnings in 2022

Winter Storm Warning 5, NWS Green Bay, WI

March 22, 20227 counties in Wisconsin

NWS Green Bay, WI issued this winter storm warning at Mar 22, 2022, 9:32 PM CDT for 7 counties in Wisconsin. It took effect at Mar 22, 2022, 10:00 PM CDT. It was in force for 15 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 22, 2022, 9:32 PM CDT (02:32 UTC)
In effect from
Mar 22, 2022, 10:00 PM CDT
Expired
Mar 23, 2022, 1:00 PM CDT
In force
15 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Marinette County, WI, Oconto County, WI, Oneida County, WI, Vilas County, WI

The radar

The Green Bay radar (KGRB), 129 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 10:04 PM CDTFREEZING RAIN 0.2Niagara, WIHEAVY FREEZING RAIN FIVE MILES SOUTH OF NIAGARA NEAR HIGHWAY 141 AND 8 JUNCTION. ICE COVERED ROADS.
Mar 22, 11:35 PM CDTFREEZING RAIN 0.21 S Rhinelander, WIREPORT COURTESY WJFW-TV.
Mar 23, 5:30 AM CDTFREEZING RAIN 0.23 Nne Spread Eagle, WIREPORT VIA SOCIAL MEDIA WITH PICTURE.
Mar 23, 7:32 AM CDTFREEZING RAIN 0.212 W Land O Lakes, WI
Mar 23, 7:50 AM CDTFREEZING RAIN 0.22 Nw Argonne, WI
Mar 23, 7:50 AM CDTFREEZING RAIN 0.2St Germain, WIPOWER OUTAGE AND TREE LIMBS DOWN.
Mar 23, 8:30 AM CDTSNOW 3.21 Nnw Rhinelander, WIHEAVY, WET SNOW. STILL FALLING. REPORT COURTESY WJFW-TV.
Mar 23, 8:40 AM CDTFREEZING RAIN 0.2Crivitz, WIVERY THICK TREES SNAPPED. POWER WAS OUT FOR ABOUT AN HOUR. REPORT VIA SOCIAL MEDIA.
Mar 23, 10:40 AM CDTFREEZING RAIN 01 Nw Minocqua, WIUNKNOWN ICE ACCUMULATION. LOTS OF BRANCHES DOWN AND POWER OUTAGES IN MINOCQUA-LAKELAND AREA.
Mar 23, 12:00 PM CDTFREEZING RAIN 0.33 Se Niagara, WILOTS OF DAMAGE TO PINE TREES. REPORT VIA SOCIAL MEDIA.
Mar 23, 12:39 PM CDTFREEZING RAIN 0Spread Eagle, WI8 OR 9 INCH DIAMETER TREE SNAPPED FROM COMBINATION OF ICE AND SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS43 KGRB 230232
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
932 PM CDT Tue Mar 22 2022

WIZ005-010>013-019-021-231045-
/O.UPG.KGRB.WW.Y.0013.220323T0300Z-220323T1800Z/
/O.NEW.KGRB.WS.W.0005.220323T0300Z-220323T1800Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Langlade-
Northern Oconto County-
Including the cities of Commonwealth, Spread Eagle, Lakewood,
Mountain, Rhinelander, Aurora, Antigo, Niagara, Townsend,
Crandon, Lac Du Flambeau, Eagle River, and Wausaukee
932 PM CDT Tue Mar 22 2022

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM CDT WEDNESDAY...

* WHAT...Freezing rain mixing with snow at times. Total snow and 
  sleet accumulations between 1 and 3 inches and ice accumulations 
  of a quarter inch or more.

* WHERE...Portions of north central and northeast Wisconsin.

* WHEN...Until 1 PM CDT Wednesday.

* IMPACTS...Ice accumulations could produce some damage to trees and 
  power lines. Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

WIZ018-231045-
/O.CON.KGRB.WW.Y.0013.220323T0300Z-220323T1800Z/
Lincoln-
Including the cities of Tomahawk and Merrill
932 PM CDT Tue Mar 22 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT 
WEDNESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations up 
  to two inches and ice accumulations of one to two tenths of an 
  inch.

* WHERE...Lincoln County.

* WHEN...Until 1 PM CDT Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

RDM
3 follow-up statements
831 
WWUS43 KGRB 230851
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
351 AM CDT Wed Mar 23 2022

WIZ005-010>013-019-021-231800-
/O.CON.KGRB.WS.W.0005.000000T0000Z-220323T1800Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Langlade-
Northern Oconto County-
Including the cities of Commonwealth, Spread Eagle, Lakewood,
Mountain, Rhinelander, Aurora, Antigo, Niagara, Townsend,
Crandon, Lac Du Flambeau, Eagle River, and Wausaukee
351 AM CDT Wed Mar 23 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS 
AFTERNOON...

* WHAT...Moderate to heavy mixed precipitation. Snow accumulations 
  up to two inches and ice accumulations up to two tenths of an inch.

* WHERE...Portions of north central and northeast Wisconsin.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Ice accumulations could produce some damage to trees and 
  power lines. Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

WIZ018-231800-
/O.CON.KGRB.WW.Y.0013.000000T0000Z-220323T1800Z/
Lincoln-
Including the cities of Tomahawk and Merrill
351 AM CDT Wed Mar 23 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS 
AFTERNOON...

* WHAT...Mixed precipitation. Snow accumulations up to two inches 
  and ice accumulations around one tenth of an inch.

* WHERE...Lincoln County.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Cooley
081 
WWUS43 KGRB 231419
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
919 AM CDT Wed Mar 23 2022

WIZ005-010>013-019-021-231800-
/O.CON.KGRB.WS.W.0005.000000T0000Z-220323T1800Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Langlade-
Northern Oconto County-
Including the cities of Commonwealth, Spread Eagle, Lakewood,
Mountain, Rhinelander, Aurora, Antigo, Niagara, Townsend,
Crandon, Lac Du Flambeau, Eagle River, and Wausaukee
919 AM CDT Wed Mar 23 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS 
AFTERNOON...

* WHAT...Heavy snow, possibly mixed with freezing rain or sleet at 
  times. Additional snow accumulations of 2 to 4 inches and ice 
  accumulations of a light glaze.

* WHERE...Portions of north central and northeast Wisconsin.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Heavy wet snow and previous ice accumulations could 
  produce some damage to trees and power lines. Plan on slippery 
  road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

WIZ020-030-031-231800-
/O.EXA.KGRB.WW.Y.0013.000000T0000Z-220323T1800Z/
Menominee-Marathon-Shawano-
Including the cities of Wausau, Shawano, Neopit, and Keshena
919 AM CDT Wed Mar 23 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...Wet snow. Additional snow accumulations of 1 to 3 inches.

* WHERE...Marathon, Menominee and Shawano Counties.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

WIZ018-231800-
/O.CON.KGRB.WW.Y.0013.000000T0000Z-220323T1800Z/
Lincoln-
Including the cities of Tomahawk and Merrill
919 AM CDT Wed Mar 23 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS 
AFTERNOON...

* WHAT...Wet snow. Additional snow accumulations of 2 to 3 inches.

* WHERE...Lincoln County.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kieckbusch
397 
WWUS43 KGRB 231806
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
106 PM CDT Wed Mar 23 2022

WIZ005-010>013-019-021-231915-
/O.EXP.KGRB.WS.W.0005.000000T0000Z-220323T1800Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Langlade-
Northern Oconto County-
Including the cities of Commonwealth, Spread Eagle, Lakewood,
Mountain, Rhinelander, Aurora, Antigo, Niagara, Townsend,
Crandon, Lac Du Flambeau, Eagle River, and Wausaukee
106 PM CDT Wed Mar 23 2022

...WINTER STORM WARNING HAS EXPIRED...

The threat of significant snow or ice accumulations has ended, so 
the Winter Storm Warning has been allowed to expire. Minor snow 
accumulations of an inch or less may still occur, and roads may be 
slippery in spots, so motorists should use caution.

$$

WIZ018-020-030-031-231915-
/O.EXP.KGRB.WW.Y.0013.000000T0000Z-220323T1800Z/
Lincoln-Menominee-Marathon-Shawano-
Including the cities of Merrill, Keshena, Wausau, Tomahawk,
Shawano, and Neopit
106 PM CDT Wed Mar 23 2022

...WINTER WEATHER ADVISORY HAS EXPIRED...

The threat of significant snow accumulation has diminished, so the 
Winter Weather Advisory has been allowed to expire. Minor snow 
accumulations of an inch or less may still occur, and roads will 
remain slippery in spots, so motorists should use caution.

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kieckbusch

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Mar 22, 6:40 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 22, 6:40 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
640 PM CDT Tue Mar 22 2022

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 256 PM CDT Tue Mar 22 2022

A very challenging forecast continues with this set of models as a
low pressure system tracks from western Missouri northeast
towards the Wisconsin and Illinois border on Wednesday.
Precipitation is expected to start out as mainly rain this
evening, as cooler air getting advected in from the north causes a
wintry mix across northern Wisconsin later this evening and into
the overnight hours. Model soundings are a bit cooler this run,
with indications that precipitation type could transition over to
all snow late tonight into Wednesday morning as the bulk of the
precipitation falls. Warming temperatures on Wednesday will bring
more of a chance for mixed precipitation across the north during
the morning and some rain during the afternoon as temperatures
warm even further.

Across east-central Wisconsin mainly rain is expected, with steep
mid level lapse rates bringing the threat for some thunderstorms
late tonight into Wednesday morning as the strip of higher lapse
rates track through this area.

Snowfall amounts with this event are expected to range from 2 to 5
inches across the north, with a few 6 inch reports possible. Ice
accumulations could also be an issue with one to two tenths of ice
possible across portions of northern Wisconsin. The additional
moisture and cooler temperatures have nudged these amounts a bit
higher this run and a bit further south; therefore, will expand
the Winter Weather Advisory south to include northern Oconto and
Langlade counties. Further north amounts could approach warning
criteria; however, confidence is not high enough to upgrade with
this issuance as the elevated warm layer could cut into amounts
significantly and the models have still not come to a consensus.
In addition the long duration of the event may also help mitigate
impacts across the far north.

Lows tonight are expected to range from around 30 across northern
Wisconsin, to the middle to upper 30s across east-central
Wisconsin. Highs Wednesday are expected to range from the middle
30s across the north, with lower 40s across east-central
Wisconsin.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 256 PM CDT Tue Mar 22 2022

Starting Wednesday evening, the well advertised low pressure
system will be moving across far southeast WI and towards lower
Michigan. This will continue to produce periods of light to
moderate precipitation Wednesday night into Thursday morning, then
gradually taper off through the rest of Thursday as the main sfc
low and coinciding upper level features move far enough east.
Ptype still remains a challenge, as the rain/snow line will fall
somewhere across the CWA and soundings indicate there could be a
few transitions back and forth between various ptypes. In general,
will start off with rain across east-central WI and mainly snow
across central and northern WI. However, a dry wedge protruding in
from the northeast will also remove ice crystals aloft and create
the potential for freezing rain as well. It will remain a mix of
three types across the forecast area through mid-morning Thursday
and eventually taper off to just a few lingering snow showers and
perhaps some freezing drizzle.

There is a brief break from any precipitation Thursday night,
followed by a cold front and mid level shortwave coming from the
northwest on Friday. These features could generate light rain and
a little snow later Friday night. Snow accumulations at this time
look to be around 1 inch or less, highest across northern WI.

Quieter weather is expected this weekend. A cold front passes
south across the state but currently looks dry enough to keep the
forecast rain/snow free. Temperatures will be a few degrees cooler
on Sunday following the passage of this front. High pressure
builds in for Sunday and Monday keeping conditions precip free.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 639 PM CDT Tue Mar 22 2022

Poor flying weather is expected tonight through Thursday as a low
pressure system moves slowly across the Great Lakes. Periods of
rain, mixed with freezing rain or snow in the north will produce
IFR conditions most of the time. Some snow and ice accumulations
are possible mainly north of a Wausau to Iron Mountain line.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 PM this evening to 1 PM CDT
Wednesday for WIZ005-010>013-019-021.
&&

SHORT TERM.....Kurimski
LONG TERM......KLJ
AVIATION.......RDM
Hazardous weather outlook, Mar 22, 3:01 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 PM CDT Tue Mar 22 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 PM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of freezing rain across parts of northern
Wisconsin this evening, before transitioning to light to moderate
snow overnight. Sidewalks and parking lots could become ice and
snow covered. A Winter Weather Advisory has been issued for
portions of the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The wintry mix of freezing rain and snow across north-central and
portions of far northeast Wisconsin will linger through Wednesday
morning. Untreated surfaces will continue to be slippery through
at least mid to late morning. A Winter Weather Advisory has been
issued through Wednesday morning for portions of the area.

Slippery roads remain possible Wednesday night into Thursday.
However, there continues to be a great deal of uncertainty in the
transition rain over to a wintry mix or snow across the area. At
this time, another transition is expected to occur Wednesday
night. Additional mixed precipitation is expected Wednesday night
into Thursday morning which could create snowy or icy roads.

.SPOTTER INFORMATION STATEMENT...

Spotters across far northern Wisconsin should report any freezing
rain or snow totals greater than 1 inch.

LMZ521-522-541>543-232015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 PM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

East to northeast gale force gusts are possible at times tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

East to northeast gale force gusts are possible into Wednesday
morning.

Kurimski/KLJ

In the hours before

Special weather statement, Mar 22, 6:43 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
643 PM CDT Tue Mar 22 2022

WIZ005-010>013-018-019-230245-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-
643 PM CDT Tue Mar 22 2022

...TRAVEL WILL BECOME HAZARDOUS ACROSS THE NORTHWOODS TONIGHT...

Freezing rain, sleet and snow will make roads and sidewalks slick
across the Northwoods region tonight. Use caution if traveling.

RDM

Nearby

Winter Storm Warnings in Wisconsin, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.